Oklahoma, 2007

High Wind in Oklahoma, February 24, 2007

February 24, 2007 · NWS OUN · 22 events in 22 counties and zones

A strong storm system moved into the Midwestern United states, with a trailing strong cold front that moved through Oklahoma during the late evening of the 23rd and the early morning of the 24th. The strengthening storm system created a tight pressure gradient over the southern plains, resulting in very strong winds at the surface.

Where it happened

Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$389,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A strong storm system moved into the Midwestern United states, with a trailing strong cold front that moved through Oklahoma during the late evening of the 23rd and the early morning of the 24th. The strengthening storm system created a tight pressure gradient over the southern plains, resulting in very strong winds at the surface. The strong winds lasted through much of the afternoon over Oklahoma before lessening during the early evening hours. |The strong winds caused a lot of damage across the state. Most of the damage consisted of extensive tree and power line damage. The power line damage resulted in thousands to lose power during parts of the afternoon. Semi-trucks were overturned due to high wind in Stephens and Comanche counties. Tin roofs peeled off of buildings in Stephens, Comanche, and Love counties. Other structural damage to homes occurred in Carter, Jackson, Murray, and Johnston counties. Grass fires moved quickly due to the high wind with the biggest occurring in Comanche county. Forty to fifty acres burned before being finally extinguished. Another grass fire in Oklahoma county resulted in 60 to 80 cars completely burned at a auto salvage yard. Monetary value for damage is estimated at $388 thousand.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Feb 24, 11:04 AM CST, 51 minutes earlier.

Area forecast discussion, Feb 24, 11:04 AM CST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1104 AM CST SAT FEB 24 2007

.UPDATE...
UNIQUE OBSERVATION FROM LBB DURING THE PAST HOUR...BLOWING DUST
WITH SNOW. ANYWAY...MAIN STORY OVER THE NEXT 12 TO 18 HOURS WILL
BE THE VERY STRONG WINDS. PARTS OF SOUTHWEST OKLAHOMA AND WESTERN
NORTH TEXAS WILL BE ON THE FRINGE OF WIND ADVISORY TO LOW END HIGH
WIND WARNING. WILL LIKELY SOME GUSTS NEAR 58 MPH WITH FREQUENT
GUSTS OVER 50 MPH ACROSS THIS AREA THIS AFTERNOON. RUC AND NAM
FORECAST 8H WINDS DIFFER BY 10 KTS SO IF RUC WINDS ARE CLOSER TO
REALITY THEN PARTS OF THE SOUTHWEST MAY BE UPGRADED TO HIGH WIND
WARNING. LIGHT PRECIP MOVING QUICKLY ACROSS THE PANHANDLE
CONTINUES TO WEAKEN THIS MORNING BUT WILL LIKELY SEE A QUICK
SHOWER ACROSS WESTERN NORTH TEXAS DURING THE NEXT HOUR OR TWO.

&&

SIX

&&

.PREV DISCUSSION... /ISSUED 223 AM CST SAT FEB 24 2007/

DISCUSSION...
THE STRONG UPPER LEVEL STORM SYSTEM CENTERED OVER WEST TEXAS EARLY THIS
MORNING WILL CONTINUE TO MOVE EAST NORTHEAST TODAY... REACHING
EASTERN KANSAS BY EVENING. THE DRYLINE HAS MOVED THROUGH WESTERN
TEXAS AND SHOULD REACH WESTERN OKLAHOMA BEFORE SUNRISE... BEFORE
MOVING OUT OF THE CWA BY LATE MORNING. STRONG TO OCCASIONALLY
SEVERE THUNDERSTORMS WILL CONTINUE TO BE A THREAT NEAR AND EAST OF
THE DRYLINE EARLY THIS MORNING. AS THE SURFACE LOW WRAPS UP IN
KANSAS WE WILL SEE STRONG GRADIENT WINDS DEVELOP. WE HAVE ALREADY
ISSUED A HIGH WIND WARNING FOR NORTHWEST OKLAHOMA AND A WIND
ADVISORY OVER THE REMAINDER OF OUR OKLAHOMA AND NORTH TEXAS
COUNTIES VALID FOR MUCH OF TODAY. AREAS OF BLOWING DUST WILL BE
POSSIBLE MAINLY IN THE SOUTHWEST AND CENTRAL SECTIONS... WHILE THE
HIGH WINDS WILL ALSO RESULT IN AN ELEVATED FIRE DANGER. ALTHOUGH
THE THUNDERSTORMS SHOULD EXIT THE CWA DURING THE MORNING WITH THE
PASSAGE OF THE DRYLINE... WE COULD SEE ADDITIONAL SHOWERS LATER
TODAY ACROSS THE NORTHERN HALF OF THE AREA AS MOISTURE WRAPS SOUTH
AROUND THE BACK SIDE OF THE LOW. A MIX OF LIGHT RAIN AND SNOW
COULD LINGER INTO TONIGHT ACROSS NORTHERN OKLAHOMA. COOLER
TEMPERATURES WILL BEGIN SPREADING INTO THE AREA FROM THE NORTHWEST
BY MIDDAY AS THE COLD FRONT MOVES SOUTHEAST. SOMEWHAT GUSTY WINDS
WILL CONTINUE INTO SUNDAY MORNING BUT WILL BE DIMINISHING BY
AFTERNOON.

DRY AND RELATIVELY MILD WEATHER IS EXPECTED INTO MID WEEK. THERE
WILL BE ANOTHER CHANCE FOR RAIN WEDNESDAY AND THURSDAY... MAINLY
ACROSS THE EASTERN HALF OF THE AREA... AS A SERIES OF UPPER WAVES
MOVE THROUGH A BROAD TROUGH THAT BECOMES ESTABLISHED OVER THE
CENTRAL UNITED STATES.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  62  32  56  34 /  40  10  10   0
HOBART OK         56  30  58  31 /  20  10   0   0
WICHITA FALLS TX  63  35  61  37 /  10  10   0   0
GAGE OK           54  24  53  26 /  30  20  10   0
PONCA CITY OK     59  31  49  30 /  60  30  10   0
DURANT OK         67  38  59  37 /  70  10   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...WIND ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR OKZ007-008-012-
     013-017>020-022>048-050>052.

     HIGH WIND WARNING UNTIL 6 PM CST THIS AFTERNOON FOR OKZ004>006-
     009>011-014>016-021.

TX...WIND ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR TXZ083>090.

&&
Hazardous weather outlook, Feb 24, 11:25 AM CST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1125 AM CST SAT FEB 24 2007

OKZ004>048-050>052-TXZ083>090-241800-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1125 AM CST SAT FEB 24 2007

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
NO SEVERE THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT.

DISCUSSION...
A PACIFIC COLD FRONT...ASSOCAITED WITH AN INTENSE AREA LOW
PRESSURE...HAS USHERED IN MUCH DRIER AIR. THEREFORE THUNDERSTORM
DEVELOPMENT IS UNLIKELY THROUGH TONIGHT.  THERE WILL BE AN
OUTSIDE CHANCE OF A THUNDERSTORM OR TWO ACROSS NORTH CENTRAL
OKLAHOMA THIS AFTERNOON AS THE MAIN UPPER LEVEL STORM SYSTEM MOVES
INTO SOUTHEAST KANSAS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST SUNDAY FEB 25.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...30 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...10 PERCENT.

OTHER HAZARDOUS WEATHER...
AN INTENSE SURFACE LOW PRESSURE SYSTEM OVER KANSAS WILL CREATE HIGH
WINDS THROUGHOUT THE REGION THIS AFTERNOON AND EVENING. THE WINDS
COULD CAUSE HANDLING PROBLEMS FOR HIGH-PROFILE VEHICLES... AND MAY
BE STRONG ENOUGH TO DISPLACE OR DAMAGE LIGHT-WEIGHT OBJECTS. AREAS
OF BLOWING DUST WILL ALSO BE LIKELY... ALONG WITH AN INCREASED
WILDFIRE RISK. PLEASE REFER TO THE HIGH WIND WARNING AND WIND
ADVISORY FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORM OUTLOOK...
THERE IS A CHANCE OF THUNDERSTORMS MAINLY OVER CENTRAL AND
SOUTHEAST OKLAHOMA AND PARTS OF WESTERN NORTH TEXAS ON WEDNESDAY.

OTHER HAZARDOUS WEATHER...
NONE.

SIX/24

In the hours before

Special weather statement, Feb 24, 7:27 AM CST, 4 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
727 AM CST SAT FEB 24 2007

OKZ048-241345-
ATOKA OK-
727 AM CST SAT FEB 24 2007

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ATOKA COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTH OF LANE AT 727 AM
CST...MOVING NORTHEAST AT 60 MPH. LOCATIONS AFFECTED BY THIS STORM
WILL INCLUDE REDDEN AND DAISY. SMALL HAIL AND WIND GUSTS AROUND 50
MPH ARE LIKELY.

BURKE
Special weather statement, Feb 24, 7:31 AM CST, 4 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
731 AM CST SAT FEB 24 2007

OKZ032-043-241345-
COAL OK-HUGHES OK-
731 AM CST SAT FEB 24 2007

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR COAL AND HUGHES COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES WEST OF COALGATE AT 731 AM
CST...MOVING NORTHEAST AT 65 MPH. THIS STORM WILL PASS NORTH OF
COALGATE AND INTO FAR SOUTHEAST HUGHES COUNTY NEAR STUART. SMALL
HAIL AND WIND GUSTS AROUND 50 MPH ARE LIKELY.

BURKE
Special weather statement, Feb 24, 8:11 AM CST, 3 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
811 AM CST SAT FEB 24 2007

OKZ048-241430-
ATOKA OK-
811 AM CST SAT FEB 24 2007

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ATOKA COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTH OF MCGEE CREEK LAKE
AT 811 AM CST...MOVING NORTHEAST AT 65 MPH. SMALL HAIL AND WINDS
AROUND 55 MPH ARE LIKELY BETWEEN MCGEE CREEK LAKE AND DAISY.

BURKE
Local storm report, Feb 24, 8:50 AM CST, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
850 AM CST SAT FEB 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     HAIL             DAISY                   34.53N 95.74W
02/24/2007  E0.75 INCH       ATOKA              OK   PUBLIC

&&

JPIKE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

22 high wind. Local standard time, as filed.

High Wind, Tillman

When
February 24, 11:55 AM CST to 1:45 PM CST
Where
Tillman forecast zone
Measured
54 kt (62 mph) measured gust
Property damage
$10,000
Reported by
ASOS
Coordinates
34.373, -98.924 (the zone’s center; the record gives no point)

High Wind, Jefferson

When
February 24, 12:25 PM CST
Where
Jefferson forecast zone
Measured
51 kt (59 mph) measured gust
Property damage
$10,000
Reported by
Mesonet
Coordinates
34.111, -97.836 (the zone’s center; the record gives no point)

High Wind, Harmon

When
February 24, 12:55 PM CST to 3:50 PM CST
Where
Harmon forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$10,000
Reported by
Mesonet
Coordinates
34.744, -99.846 (the zone’s center; the record gives no point)

High Wind, Comanche

When
February 24, 1:00 PM CST to 3:30 PM CST
Where
Comanche forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$42,000
Reported by
Newspaper
Coordinates
34.662, -98.472 (the zone’s center; the record gives no point)

High Wind, Marshall

When
February 24, 1:00 PM CST
Where
Marshall forecast zone
Measured
52 kt (60 mph) measured gust
Property damage
$10,000
Reported by
Mesonet
Coordinates
34.025, -96.769 (the zone’s center; the record gives no point)

High Wind, Love

When
February 24, 1:05 PM CST to 3:45 PM CST
Where
Love forecast zone
Measured
52 kt (60 mph) measured gust
Property damage
$15,000
Reported by
Mesonet
Coordinates
33.950, -97.244 (the zone’s center; the record gives no point)

High Wind, Jackson

When
February 24, 1:10 PM CST to 2:10 PM CST
Where
Jackson forecast zone
Measured
52 kt (60 mph) measured gust
Property damage
$20,000
Reported by
Mesonet
Coordinates
34.588, -99.415 (the zone’s center; the record gives no point)

High Wind, Murray

When
February 24, 1:10 PM CST to 2:00 PM CST
Where
Murray forecast zone
Measured
52 kt (60 mph) measured gust
Property damage
$30,000
Reported by
Mesonet
Coordinates
34.482, -97.068 (the zone’s center; the record gives no point)

High Wind, Bryan

When
February 24, 1:15 PM CST
Where
Bryan forecast zone
Measured
51 kt (59 mph) measured gust
Property damage
$10,000
Reported by
Mesonet
Coordinates
33.962, -96.260 (the zone’s center; the record gives no point)

High Wind, Johnston

When
February 24, 1:20 PM CST
Where
Johnston forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$33,000
Reported by
Newspaper
Coordinates
34.317, -96.661 (the zone’s center; the record gives no point)

High Wind, Stephens

When
February 24, 1:25 PM CST
Where
Stephens forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$43,000
Reported by
Mesonet
Coordinates
34.486, -97.851 (the zone’s center; the record gives no point)

High Wind, Carter

When
February 24, 1:40 PM CST to 2:15 PM CST
Where
Carter forecast zone
Measured
55 kt (63 mph) measured gust
Property damage
$22,000
Reported by
Mesonet
Coordinates
34.251, -97.286 (the zone’s center; the record gives no point)

High Wind, Greer

When
February 24, 2:45 PM CST to 2:50 PM CST
Where
Greer forecast zone
Measured
51 kt (59 mph) measured gust
Property damage
$10,000
Reported by
Mesonet
Coordinates
34.936, -99.561 (the zone’s center; the record gives no point)

High Wind, Pontotoc

When
February 24, 3:15 PM CST
Where
Pontotoc forecast zone
Measured
51 kt (59 mph) measured gust
Property damage
$10,000
Reported by
Mesonet
Coordinates
34.728, -96.684 (the zone’s center; the record gives no point)

High Wind, Pottawatomie

When
February 24, 3:30 PM CST
Where
Pottawatomie forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
35.207, -96.948 (the zone’s center; the record gives no point)

High Wind, Kiowa

When
February 24, 3:35 PM CST
Where
Kiowa forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$10,000
Reported by
Mesonet
Coordinates
34.916, -98.981 (the zone’s center; the record gives no point)

High Wind, Harper

When
February 24, 3:40 PM CST to 5:35 PM CST
Where
Harper forecast zone
Measured
54 kt (62 mph) measured gust
Property damage
$10,000
Reported by
Mesonet
Coordinates
36.789, -99.667 (the zone’s center; the record gives no point)

High Wind, Cleveland

When
February 24, 3:45 PM CST
Where
Cleveland forecast zone
Measured
50 kt (58 mph) estimated gust
Injuries
0 direct, 1 indirect
Property damage
$12,000
Reported by
Newspaper
Coordinates
35.203, -97.326 (the zone’s center; the record gives no point)

High Wind, Oklahoma

When
February 24, 4:45 PM CST
Where
Oklahoma forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$40,000
Reported by
Newspaper
Coordinates
35.552, -97.407 (the zone’s center; the record gives no point)

High Wind, Blaine

When
February 24, 4:50 PM CST
Where
Blaine forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$10,000
Reported by
Mesonet
Coordinates
35.875, -98.433 (the zone’s center; the record gives no point)

High Wind, Kay

When
February 24, 5:00 PM CST
Where
Kay forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$12,000
Reported by
Newspaper
Coordinates
36.818, -97.144 (the zone’s center; the record gives no point)

High Wind, Roger Mills

When
February 24, 6:20 PM CST to 7:30 PM CST
Where
Roger Mills forecast zone
Measured
54 kt (62 mph) measured gust
Property damage
$10,000
Reported by
Mesonet
Coordinates
35.688, -99.696 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2007Every state in 2007This day in weather historyWarnings in Oklahoma, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 16862, 18139, 17978, 18100, 18140, 18141, 17979, 18142, 18143, 18154, 18144, 18145, 18086, 18147, 18157, 17981, 17983, 18159, 18160, 18148, 18156, 18083.